Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 166, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 4, 2018, 7:15 PM MDT for Lea County, New Mexico. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 4, 2018, 7:15 PM MDT (01:15 UTC)
- Expired
- Oct 4, 2018, 8:00 PM MDT
- In force
- 45 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 147 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1851 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1682 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- -25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
659
WUUS54 KMAF 050115
SVRMAF
NMC025-050200-
/O.NEW.KMAF.SV.W.0166.181005T0115Z-181005T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
715 PM MDT THU OCT 4 2018
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Central Lea County in southeastern New Mexico...
* Until 800 PM MDT.
* At 714 PM MDT, a severe thunderstorm was located 13 miles west of
Humble City, or 14 miles southwest of Lovington, moving northeast
at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lovington, Humble City and Knowles.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Midland.
&&
LAT...LON 3262 10346 3275 10362 3308 10335 3288 10306
TIME...MOT...LOC 0114Z 226DEG 30KT 3275 10345
HAIL...1.25IN
WIND...60MPH
$$
841 follow-up statement
323
WWUS54 KMAF 050135
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
735 PM MDT THU OCT 4 2018
NMC025-050200-
/O.CON.KMAF.SV.W.0166.000000T0000Z-181005T0200Z/
Lea NM-
735 PM MDT THU OCT 4 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR EAST CENTRAL LEA COUNTY...
At 735 PM MDT, a severe thunderstorm was located 7 miles south of
Lovington, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lovington, Humble City and Knowles.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Midland.
&&
LAT...LON 3270 10334 3285 10354 3308 10335 3288 10306
TIME...MOT...LOC 0135Z 223DEG 24KT 3285 10334
HAIL...1.25IN
WIND...60MPH
$$
84What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 5:59 PM MDT, 1 hour 16 minutes earlier.
Area forecast discussion, Oct 4, 5:59 PM MDT, 1 hour 16 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 659 PM CDT Thu Oct 4 2018 .DISCUSSION... Please see 00Z aviation discussion below. && .AVIATION... VFR conditions will prevail at all area terminals over the next 24 hours. A TEMPO for TS will continue thru 01/02Z at HOB and FST. Convective activity is beginning to wind down, but an outflow boundary has pushed thru HOB which has caused a temp northeasterly wind shift. This boundary is drifting slowly south, but uncertainty exist if it will reach other TAF sites. Winds expected to slowly return to SE with speeds between 10-14 kts. There may be a few hours of BR around 12Z at HOB, however decided to leave out due to uncertainty on timing and duration. && .PREV DISCUSSION... /issued 310 PM CDT Thu Oct 4 2018/ DISCUSSION... Radar is showing storms developing again this afternoon, as usual in the Davis Mountains though also more isolated farther northeast. Tomorrow should see a brief lull in activity before more storms develop Saturday due to a developing upper low over the western states. Lowering heights aloft will increase instability and increasing shear associated with the nearby trough will increase the chances for severe storms Saturday and Sunday areawide. SPC has our CWA outlooked in a marginal risk for Saturday. The biggest uncertainty in this forecast is the exact location of storms. The upper trough will remain to our west for several days causing minor disturbances moving through the southwesterly flow. The lack of a strong disturbance or surface feature to focus convective development means convection will likely be scattered across a relatively large area. This may cause the GFS/ECMWF/Canadian models to overdo PoPs due to their coarse resolution. Have undercut Superblend guidance slightly with this in mind but still have strong chance to low end likely PoPs into Tuesday. At that time the trough finally gets kicked out to the east and drier air (possibly a weak front as well) move into the area. Will also have to keep an eye on the eastern Pacific late next week as the GFS and ECMWF both show a tropical system possibly moving into Mexico and into New Mexico. Hennig && .PRELIMINARY POINT TEMPS/POPS... Big Spring 69 88 68 81 / 10 0 20 60 Carlsbad 65 92 62 83 / 30 10 30 10 Dryden 69 90 68 85 / 0 0 10 30 Fort Stockton 68 92 67 85 / 20 10 30 40 Guadalupe Pass 65 86 61 80 / 30 10 30 10 Hobbs 64 89 61 80 / 30 10 40 40 Marfa 60 88 59 82 / 30 10 40 30 Midland Intl Airport 69 90 67 83 / 20 10 30 50 Odessa 69 90 67 83 / 20 10 30 40 Wink 69 93 67 86 / 30 10 40 40 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 24
Hazardous weather outlook, Oct 4, 1:31 PM MDT, 5 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 231 PM CDT Thu Oct 4 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-051945- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 231 PM CDT Thu Oct 4 2018 /131 PM MDT Thu Oct 4 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Thunderstorms will be possible through mainly this evening along and west of a Gail, Midland, Fort Stockton, Presidio line. Storms could be accompanied by brief gusty winds, hail, brief heavy rainfall and frequent lightning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms will be possible again Friday afternoon through Sunday evening along a dryline each day. Large hail and strong winds will be the main hazards accompanying these storms. Heavy rainfall resulting in localized flash flooding will also be a concern. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Oct 4, 2:20 PM MDT, 4 hours 55 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
320 PM CDT THU OCT 4 2018
TXZ045-046-042100-
Dawson TX-Gaines TX-
320 PM CDT THU OCT 4 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GAINES AND
NORTHWESTERN DAWSON COUNTIES UNTIL 400 PM CDT...
At 320 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Seagraves Airport, or 12 miles southeast of
Seagraves, moving east at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Welch and Loop.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rain rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3293 10186 3271 10246 3283 10255 3296 10240
3296 10214
TIME...MOT...LOC 2020Z 249DEG 12KT 3281 10241
49Special weather statement, Oct 4, 2:22 PM MDT, 4 hours 53 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
322 PM CDT THU OCT 4 2018
TXZ058-074-042100-
Reeves County and Upper Trans Pecos TX-
Davis/Apache Mountains Area TX-
322 PM CDT THU OCT 4 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL REEVES AND EAST
CENTRAL JEFF DAVIS COUNTIES UNTIL 400 PM CDT...
At 321 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Balmorhea State Park, or 20 miles northeast of
Fort Davis, moving northeast at 5 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Balmorhea, Balmorhea Lake and Balmorhea State Park.
This includes Interstate 10 between mile markers 209 and 210.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3102 10371 3085 10351 3082 10353 3073 10374
3087 10386
TIME...MOT...LOC 2021Z 233DEG 5KT 3085 10374
84Special weather statement, Oct 4, 3:01 PM MDT, 4 hours 14 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 401 PM CDT THU OCT 4 2018 TXZ058-042145- Reeves County and Upper Trans Pecos TX- 401 PM CDT THU OCT 4 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL REEVES COUNTY UNTIL 445 PM CDT... At 400 PM CDT, Doppler radar was tracking a strong thunderstorm over Balmorhea, or 23 miles south of Toyah, moving northeast at 15 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Balmorhea, Balmorhea Lake, Saragosa, Balmorhea State Park, Verhalen and Toyahvale. This includes Interstate 10 between mile markers 202 and 218. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3085 10371 3096 10386 3121 10376 3106 10346 TIME...MOT...LOC 2100Z 211DEG 12KT 3098 10373 84
Special weather statement, Oct 4, 6:26 PM MDT, 49 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
726 PM CDT THU OCT 4 2018
TXZ045-050-050115-
Andrews TX-Gaines TX-
726 PM CDT THU OCT 4 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ANDREWS AND
SOUTHWESTERN GAINES COUNTIES UNTIL 815 PM CDT...
At 726 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Gaines County Airport, or 16 miles southwest of
Seminole, moving northeast at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Seminole, Gaines County Airport, Paynes Corner and Gaines County
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3247 10287 3258 10296 3269 10292 3285 10263
3250 10251
TIME...MOT...LOC 0026Z 247DEG 12KT 3254 10285
49Local storm report, Oct 4, 6:47 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
747 PM CDT THU OCT 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL 5 W HALFWAY 32.55N 103.82W
10/04/2018 E1.25 INCH Eddy NM PUBLIC
&&
MATT.SALERNOThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 6:32 PM MDT | Severe Thunderstorm Warning | MAF | Eddy, Lea | 43 min |
| Oct 5, 4:33 PM MDT | Special Weather Statement | MAF | Lea | 42 min |
| Oct 5, 5:16 PM MDT | Special Weather Statement | MAF | Lea | 44 min |
| Oct 5, 5:57 PM MDT | Special Weather Statement | MAF | Lea | 48 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.